Alert archive / Wisconsin / Areal Flood Warnings in 2008

Areal Flood Warning 3, NWS La Crosse, WI

April 25, 2008Grant County, Wisconsin; Clayton County, Iowa

NWS La Crosse, WI issued this areal flood warning at Apr 25, 2008, 2:51 PM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2008, 2:51 PM CDT (19:51 UTC)
Expired
Apr 25, 2008, 9:00 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Clayton County, IA, Grant County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Apr 25, 11:05 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 25, 11:05 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 AM CDT FRI APR 25 2008

.UPDATE...THIS AFTERNOON

THIS MORNING/S MESOSCALE CONVECTIVE COMPLEX IS CURRENTLY MOVING
NORTHEAST THROUGH CENTRAL AND NORTH CENTRAL WISCONSIN. IT SHOULD MOVE
OUT OF THE REMAINDER OF THE AREA WITHIN THE NEXT HOUR. THE
COMBINATION OF SUBSIDENCE BEHIND THIS SYSTEM AND DRY AIR ALOFT IS
HELPING TO CLEAR SKIES ACROSS EASTERN IOWA. THIS IS THE SAME AREA
THAT IS IN THE WARM SECTOR OF A LOW PRESSURE SYSTEM CURRENTLY
LOCATED NEAR WATERLOO IOWA. TEMPERATURES ARE STARTING TO CLIMB
INTO THE LOWER 70S. WITH DEW POINTS IN THE LOWER AND MID 60S...THE
CAPES ARE STARTING TO CLIMB. BOTH THE 25.12Z NAM/WRF AND RUC ARE
INDICATING THAT OUR MEAN LAYER CAPES WILL CLIMB INTO THE 1500 TO
2000 J/KG RANGE FROM THE ALONG THE MISSISSIPPI RIVER EAST THIS
AFTERNOON. WITH 0-6 KM SHEAR IN THE EXCESS OF 40 KNOTS...WE WILL
HAVE THE POTENTIAL OF SOME SUPERCELLS DEVELOPING. BOTH EHI AND
SIGNIFICANT TORNADO PARAMETERS ARE INDICATIVE THAT WE COULD SEE A
TORNADO THREAT IN ADDITION TO THE WIND AND HAIL THREAT.

RIGHT NOW THINKING THAT SHOWERS AND THUNDERSTORMS WILL LIKELY
REDEVELOP ACROSS THE AREA AFTER 1 PM. THE BEST PROBABILITIES WILL
BE EAST OF A ROCHESTER MINNESOTA TO OELWEIN IOWA LINE. AREA
RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN A HALF INCH. HOWEVER
A FEW AREAS COULD SEE RAINFALL APPROACHING AN INCH. CURRENTLY
THINKING IS THAT WE MAY HAVE TO EXTEND THE FLOOD WATCH THROUGH THE
AFTERNOON. WE WILL BE EVALUATING THIS FURTHER DURING THE NEXT
HOUR.

&&

BOYNE

.PREV DISCUSSION... /ISSUED 327 AM CDT FRI APR 25 2008/

SHORT TERM...THROUGH SUNDAY NIGHT

PRIMARY FORECAST CONCERNS WERE WITH HEAVY RAIN AND SEVERE WEATHER
THREAT TODAY. OF NOTE...SIGNIFICANT RAINFALL OCCURRED DURING THE
OVERNIGHT HOURS ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST WI.
PLEASE REFERENCE LATEST FLOOD WARNINGS/STATEMENTS FOR ADDITIONAL
INFORMATION.

SURFACE ANALYSIS EARLY THIS MORNING HAD FRONT EXTENDING FROM LAKE
SUPERIOR ACROSS SOUTHEAST MN AND CENTRAL IOWA...TO LOW PRESSURE IN
NORTHEAST KANSAS. MEANWHILE...WATER VAPOR IMAGERY INDICATED VIGOROUS
SHORT WAVE ADVANCING ACROSS COLORADO. PROFILERS SHOWED 850MB
SOUTHWESTERLY FLOW OF 40-50KTS FEEDING SURFACE DEW POINTS IN THE
LOWER TO MID 60S INTO PRE-FRONTAL SECTOR...WHERE NUMEROUS CONVECTIVE
CLUSTERS WERE OCCURRING.

25.00Z MODEL CONTINUED TO INDICATE WELL ADVERTISED EJECTION OF
UPPER LEVEL AND SURFACE WAVE INTO THE UPPER MISSISSIPPI VALLEY
TODAY. DETERMINISTIC AND PROBABILISTIC DATA SUITE WAS IN GOOD
AGREEMENT ON OVERALL DETAILS...THUS FORECAST CONFIDENCE WAS HIGH
FOR ADDITIONAL ROUND OF WIDESPREAD RAINFALL ACROSS THE FORECAST AREA
TODAY.

TODAY...AS VIGOROUS UPPER LEVEL WAVE EJECTS INTO THE UPPER
MISSISSIPPI VALLEY...ATTENDANT SURFACE WAVE EXPECTED TO ADVANCE
STEADILY NORTHEASTWARD ALONG SURFACE FRONT. AS THE SURFACE WAVE
MOVES INTO WI...COLD FRONT SHOULD QUICKLY SWEEP EASTWARD AND EXIT
THE FORECAST AREA BY ABOUT 26.00Z THIS EVENING.

ANOTHER IMPRESSIVE 850MB MOISTURE TRANSPORT SURGE OCCURS 12Z-18Z
TODAY...THEN PUSHES QUICKLY EASTWARD REST OF TODAY WITH SCOURING OF
LOW LEVEL RELATIVE HUMIDITY BY COLD FRONT. RESULT SHOULD BE ANOTHER
ROUND OF HEAVY RAIN THIS MORNING...MAINLY ACROSS PARTS OF NORTHEAST
IOWA AND SOUTHWEST WI. THIS WAS WHERE CONDITIONS ALREADY SATURATED
AND MANY RIVERS WERE FLOODING. OPTED TO CONTINUE FLOOD WATCH FOR
THESE LOCATIONS THROUGH 18Z TODAY.

WITH REGARD TO SEVERE WEATHER POTENTIAL...WARM SECTOR EXPECTED TO
ADVANCE INTO THE FORECAST AREA TODAY...ESPECIALLY SOUTH AND EAST
SECTIONS. LATEST NAM/WRF...GFS AND RUC INDICATED SURFACE BASED
CAPE SHOULD REACH 1000-1500J/KG. STRONG WIND SHEAR NOTED WITH
VALUES OF 60-70KTS SUGGESTING STORM MODE WOULD BE SUPERCELL.

PER SPC DAY ONE OUTLOOK...SEVERE WEATHER POTENTIAL CONDITIONAL UPON
DEGREE OF DESTABILIZATION...WHICH MAY BE LIMITED BY CLOUD COVER.
OF NOTE...HIGH RESOLUTION ARXRUCWRF SUGGESTS HIGHEST POTENTIAL FOR
SEVERE STORMS MAY BE INTO SOUTHEAST WI AND NORTHERN IL. PLEASE
REFERENCE LATEST HAZARDOUS WEATHER OUTLOOK FOR FURTHER DETAILS.

LONG TERM...MONDAY THROUGH THURSDAY

DUE TO ONGOING HYDROLOGIC ISSUES...NOT MUCH CHANCE TO LOOK IN
DETAIL AT EXTENDED OUTLOOK. CURSORY GLANCE AT DETERMINISTIC ECMWF
AND GFS INDICATED COOL PERIOD FOR THE MOST PART...AS REFLECTED IN
CURRENT DATA BASE. SHOWER CHANCES APPEAR REASONABLE EARLY IN THE
WEEK...BEFORE DRYING OUT FOR TUESDAY AND WEDNESDAY. YET ANOTHER
SYSTEM HAS HAD CONSISTENT SIGNAL IN THE MEDIUM RANGE MODEL SUITE...
WHICH COULD AFFECT THE UPPER MISSISSIPPI VALLEY LATE IN THE WEEK.
NO CHANGES WERE MADE TO THE EXTENDED OUTLOOK.

AVIATION...
LOW PRESSURE OVER EASTERN KS EARLY THIS MORNING WILL STRENGTHEN AND
LIFT NORTHEAST ALONG A COLD FRONT EXTENDING ACROSS IA INTO NORTHWEST
WI. A LARGE AREA OF RAIN...WITH EMBEDDED TSRA...AND IFR/MVFR
CIGS/VSBYS WILL OCCUR WITH THIS LOW AS IT LIFTS INTO AND ACROSS THE
AREA TODAY. AS THE LOW LIFTS TO NEAR LAKE SUPERIOR TONIGHT...SOME
DRIER AIR WILL WRAP IN FROM THE WEST AND SOUTHWEST BEHIND IT. THIS
WILL LEAD TO SOME IMPROVEMENT OF VSBYS INTO THE VFR/MVFR RANGE
TONIGHT. HOWEVER ABUNDANT MOISTURE WRAPPING AROUND THE DEEP
CIRCULATION OF THE LOW IS EXPECTED TO KEEP CIGS IN THE MVFR RANGE
THRU TONIGHT.

HYDROLOGY...
ANOTHER ROUND OF RAIN EXPECTED TODAY...WITH WIDESPREAD RAINFALL
AMOUNTS OF 1/2 INCH TO 1 INCH. NORTHEAST IOWA AND ADJACENT
PORTIONS OF SOUTHWEST WI WILL BE MOST VULNERABLE TO ADDITIONAL
RAIN...AS THESE LOCATIONS RECEIVED SIGNIFICANT RAINFALL DURING LAST
24 HOURS. WITH SOILS SATURATED...ADDITIONAL RAINFALL SHOULD RESULT IN
RUNOFF PROBLEMS INTO RIVERS ALREADY RUNNING ABOVE NORMAL. MODERATE TO
MAJOR FLOODING FORECAST ON PARTS IF THE TURKEY RIVER AT SUCH
LOCATIONS AS GARBER AND ELKADER. AGAIN...PLEASE REFERENCE LATEST
HYDROLOGIC STATEMENTS AND FLOOD STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ053-WIZ054-
     WIZ055-WIZ061.

MN...NONE.
IA...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

PREV DISCUSSION - ST
UPDATE - BOYNE
Hazardous weather outlook, Apr 25, 12:13 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT FRI APR 25 2008

MNZ079-088-096-WIZ017-029-032>034-041>044-261100-
ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
1213 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WEST-CENTRAL INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRENGTHENING LOW PRESSURE SYSTEM WILL PRODUCE THUNDERSTORMS AS
IT MOVES NORTHEAST ACROSS SOUTHEAST MINNESOTA AND NORTHWEST WISCONSIN
THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE EAST
OF A LAKE CITY MINNESOTA TO OELWEIN IOWA LINE. IF THIS DOES
OCCUR...THERE WOULD BE THREAT FOR LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A TORNADO. THE BEST SEVERE WEATHER CHANCES WILL BE BETWEEN
2 PM AND 6 PM.

RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN A HALF INCH. HOWEVER
THERE MAY BE A FEW LOCATIONS THAT SEE RAINFALL IN THE EXCESS OF AN
INCH AND THIS MAY LEAD TO SOME FLOODING. IN ADDITION...FLASH FLOODING
IS ALSO A POSSIBILITY IN THE STEEP TERRAIN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR LOCATIONS EAST OF THE
MISSISSIPPI RIVER THIS AFTERNOON. RAINFALL REPORTS AND ANY REPORTS
OF HIGH WATER OR FLOODING WOULD BE GREATLY APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-WIZ053>055-061-261100-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-VERNON-WINNESHIEK-
1213 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 6 PM THIS AFTERNOON.
A STRENGTHENING LOW PRESSURE SYSTEM WILL PRODUCE THUNDERSTORMS AS IT
MOVES NORTHEAST ACROSS SOUTHEAST MINNESOTA AND NORTHWEST WISCONSIN
THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE EAST
OF A LAKE CITY MINNESOTA TO OELWEIN IOWA LINE. IF THIS DOES OCCUR...
THERE WOULD BE THREAT FOR LARGE HAIL...DAMAGING WINDS...AND POSSIBLY
A TORNADO. THE BEST SEVERE WEATHER CHANCES WILL BE BETWEEN 2 PM AND
6 PM.

RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN A HALF INCH. HOWEVER
THERE MAY BE A FEW LOCATIONS THAT SEE RAINFALL IN THE EXCESS OF AN
INCH AND THIS WOULD FURTHER AGGRAVATE THE ONGOING FLOODING. IN
ADDITION...FLASH FLOODING IS ALSO A POSSIBILITY IN THE STEEP TERRAIN
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR LOCATIONS EAST OELWEIN TO
VIROQUA THIS AFTERNOON. RAINFALL REPORTS AND ANY REPORTS OF HIGH
WATER OR FLOODING WOULD BE GREATLY APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008-009-018-019-MNZ086-087-094-095-261100-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
1213 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRENGTHENING LOW PRESSURE SYSTEM WILL PRODUCE A CHANCE OF
THUNDERSTORMS AS IT MOVES NORTHEAST ACROSS SOUTHEAST MINNESOTA AND
NORTHWEST WISCONSIN THIS AFTERNOON. NONE OF THESE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Apr 25, 9:34 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     FLOOD            WAUCOMA                 43.06N 92.03W
04/25/2008                   FAYETTE            IA   EMERGENCY MNGR

            WATER MAY HAVE CRESTED ALREADY AT WAUCOMA. STILL HAVE
            WATER OVER MANY ROADS IN COUNTY.

0800 AM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
04/25/2008                   CHICKASAW          IA   EMERGENCY MNGR

            AREA HIT HARD WITH WATER. SIX COUNTY ROADS WASHED OUT
            FROM ESTIMATED 5 TO 6 INCHES OF RAIN. ONE CAR STUCK IN
            HIGH WATER EARLIER ALONG BREMER-CHICKASAW COUNTY LINE.

0800 AM     FLOOD            ELKADER                 42.86N 91.40W
04/25/2008                   CLAYTON            IA   EMERGENCY MNGR

            PARK FLOODED NEAR ELKADER ALONG WITH SOME HOMES ON SOUTH
            SIDE OF TOWN. ROAD CLOSURES IN THE AREA. MUDSLIDES
            REPORTED NEAR MILLVILLE.

&&

SHEA
Local storm report, Apr 25, 10:40 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            PLATTEVILLE             42.74N 90.48W
04/25/2008                   GRANT              WI   TRAINED SPOTTER

            3 TO 4 INCHES OF RAIN LAST 24 HOURS WITH STREAMS OUT OF
            THEIR BANKS. A FOOT OF FLOOD WATERS EARLIER IN SOME CITY
            STREETS. MANHOLES LIFTED OFF.

&&

SHEA
Local storm report, Apr 25, 12:20 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1220 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     FLOOD            1 N EXCELSIOR           43.26N 90.63W
04/25/2008                   RICHLAND           WI   EMERGENCY MNGR

            KNAPP CREEK FLOODING OVER COUNTY ROAD F.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:00 PM CDTFlood WatchARXCrawford, Grant, Richland, Vernon21 hr
Apr 24, 11:53 PM CDTFlash Flood WarningARXGrant3 hr
Apr 25, 2:55 AM CDTAreal Flood WarningARXCrawford, Grant6 hr
Apr 25, 6:53 AM CDTRiver Flood WarningARXCrawford, Grant5 days
Apr 25, 9:00 AM CDTAreal Flood WarningARXGrant6 hr
Apr 25, 9:55 AM CDTRiver Flood WarningARXGrant4 days
Apr 25, 1:54 PM CDTRiver Flood WarningARXCrawford4 days
Apr 25, 1:54 PM CDTRiver Flood WarningARXCrawford5 days
Apr 25, 2:34 PM CDTSevere Thunderstorm WarningARXGrant56 min
Apr 25, 3:52 PM CDTSevere Thunderstorm WarningARXAdams, Juneau53 min
Apr 25, 4:45 PM CDTSevere Thunderstorm WarningARXJuneau30 min
Apr 24, 11:01 PM CDTFlash Flood WarningARXClayton, Fayette4 hr
Apr 25, 5:19 AM CDTFlash Flood WarningARXChickasaw3 hr
Apr 25, 6:41 AM CDTAreal Flood AdvisoryARXAllamakee, Winneshiek2 hr
Apr 25, 11:40 AM CDTRiver Flood WarningARXAllamakee31 hr

Nearby

Areal Flood Warnings in Wisconsin, 2008Areal Flood Warnings in Iowa, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.